Increased sleepiness may necessitate cautious PD management
medwireNews: Many patients with early Parkinson’s disease (PD) develop excessive daytime sleepiness (EDS) as their condition progresses, a study shows.
The major predictor of later EDS was higher scores on the Epworth Sleepiness Scale (ESS) at baseline, report Michaela Gjerstad (Stavanger University Hospital, Norway) and co-workers. And they also found that, during follow-up, dopamine agonist use was associated with higher ESS scores.
“Our results may have implications for management because increased sleep propensity at the time of diagnosis may indicate cautiousness when using dopamine agonists in patients with early PD”, the team writes in Neurology.
At baseline, 11.8% of 153 drug-naïve PD patients had EDS (ESS≥11), compared with 4.7% of 169 age- and gender-matched healthy controls. Although EDS did not always persist within the same patients between visits, the diagnosis “became more persistent and robust as the disease developed”, which the researchers attribute to irreversible changes in brain areas involved in sleep–wake regulation.
Its overall prevalence also increased, to 15.9% after 3 years and 23.4% after 5 years, compared with 7.2% and 8.0%, respectively, in controls.
“Thus, our findings show that EDS is one of several major complaints that are experienced by patients with early PD”, say Gjerstad et al.
Among patients who did not have EDS at study enrolment, higher baseline ESS score within the normal range was the strongest predictor of developing EDS during follow-up. Male gender, younger age and longer follow-up were also significant predictors after accounting for confounders.
Dopamine agonist use at 1 year was not an independent predictor of EDS, but it was significantly associated with higher ESS score during follow-up, as was male gender, depression and activities of daily living scores, and length of follow-up.
The researchers therefore believe that their findings call for “increased awareness of EDS among those with early increased sleepiness and later treatment with dopamine agonists.”
medwireNews is an independent medical news service provided by Springer Healthcare Limited. © Springer Healthcare Ltd; 2015